qi


Acupuncture Today
September, 2003, Vol. 04, Issue 09
 
Share |

Considerations in Geriatric TCM

By Virginia Pham, MS, AP

In the United States, pharmaceuticals account for approximately 106,000 deaths a year. The elderly account for 39 percent of all pharmaceutical prescriptions; and 10 percent of acute geriatric admissions to the emergency room are a result of pharmaceutical side-effects.

Although there are no definitive statistics on herb-drug interactions in the U.S., the potential for harmful side-effects can be avoided. It is the common use of herbal medicines and pharmaceuticals, and their interactions, that need mass consideration from the TCM community.

TCM practitioners who treat the geriatric population will have encounters with common pharmaceuticals like warfarin, Vioxx, Celebrex and Lopressor, but of these pharmaceuticals, one class is particularly significant to the practice of herbal medicine: anticoagulants. According to one TCM theory, blood stagnation is a primary attribute to senility or the aging process. The associated treatment principle is xue liu yun xing, or the transportation and movement of blood. The practical application of this theory challenges the use of blood-moving herbs with pharmaceuticals like warfarin.

Patients who use warfarin are considered to have abnormal atrial fibrillation or higher risk of thromboencephalic stroke. Patients who have had a stroke are often on warfarin (as a preventative measure) for its anticoagulative properties. The patient's blood is measured via lab tests, and values indicating normal levels of clotting that are safe for the patient are determined.

While there are drug-drug interactions, herb-drug interactions also exist. They exist at the pharmodynamic and pharmokinetic levels, which influence the absorption and distribution of the drug. Considerations when treating the elderly are generally inappropriate when combining with blood-moving and stop-bleeding herbal types, because herbal medicines can affect warfarin by either potentiating the drug's effects or decreasing its anticoagulant activity.

While Western and Chinese herbs (blood-moving and stop-bleeding) influence the effects of warfarin, foods with high vitamin K levels also will change the blood's properties. Such subtle changes in the blood can lead to excessive bleeding or stroke.

Experienced TCM practitioners will know when to use herbs safely and when to assert extra precautions. Guided by the research available, TCM practitioners can conscientiously practice with herbal medicine and pharmaceuticals. Knowledge is power. The information also can be used to help initiate decreased pharmaceutical medication use for the patient.

Knowing the dimensions of an herb and its ability to influence a pharmaceutical is crucial to geriatric TCM practice, and will allow practitioners to grow with the patient.

References

  • De-Xin Y. Translated by Tang Guo-Shun and Bob Flaws. Aging and Blood Stasis. Blue Poppy Press, 1995.
  • Kohn L, Corrigan J, Donaldson M (eds.) To Err Is Human: Building a Safer Health System. Washington, D.C.: National Academy Press; 1999.
  • Liverpool Handbook of Geriatric Medicine. University of Liverpool, 2002; .
  • Lotus Institute of Integrative Medicine & John Chen PhD, PharmD, OMD. Clinical Manual of Oriental Medicine: An Integrative Approach. Lotus Institute of Integrative Medicine, 2002.
  • The Merck Manual, 17th edition, 1999, pp. 1722-1723.
  • www.coumadin.com.

Click here for previous articles by Virginia Pham, MS, AP.

 

comments powered by Disqus

AT News Update
e-mail newsletter Subscribe Today

AT Deals & Events
e-mail newsletter Subscribe Today